Side Effects of Topamax

Hi :stuck_out_tongue: I am new to this site, but not new, unfortunately, to migraines. I have had those for about 10 years. I also started getting vertigo spins 5 yrs ago. I now have ototoxicity and bilateral vestabular loss as of the fall of 2006. The good news is that I started taking Topamax for my migraines before my ototoxicity was diagnosed and it really helped my headaches. It did not touch the vertigo spins, but I continue to take it for the benefit I get from my headache relief. My question to anyone who has had experience using it for over a year is, has anyone had a growing concern with their eyes? To be specific red and dry eyes. Mine have been progressively getting worse every year. I wear contacts and they are getting more and more uncomfortable. The redness and irritation has become a weekly nuisance.

Thanks,

Karen

Hmmmmm… I’ve been sorta wondering about that myself. Isn’t dry mouth a side-effect? Does Topa dry us up in general? I mean, would it also dry up our eyes, too? Julie? Anybody??

I’ve been catching myself blinking hard to try & moisten my eyes more lately, but I thought it was just because I was maybe tired … but I’ve really been sleeping okay. And my sinuses seem a little dry, too, but is that because of the winter/dry air … or TOPA???

Oh well. It’s helping my headaches, so I’m not gonna quit just yet.

Welcome to the board, Karen. Now we wait & see who takes the bait to offer their wisdom : ) (Smilies got the flu or what??)

Yea, Joy, Topa will dry you out. Plus, with the dry weather, i’ve had to start using drops morning and night. I went to the eye doc the other day and he insisted at least twice a day or i was looking at damage to my eyes. I did a bunch of research and i think Soothe XP wins my vote. If you’re really hurting there is a gel you can put on at night and wash it off in the morning.

I lived with Zoloft all last winter and everybody knows ADs will dry you out, but it was nothing like this, so it’s either a combo of Pristiq and Topa or Topa alone.

BTW, after a week of using the drops, my eyes don’t burn anymore each time I put them in, so it is working.

JJ

Hi joy,
not sure if you know this or not, but you should have your eyes tested for glaucoma while using topa.
it is a serious condition, you need to see an opthomologist for it.

all the best with the topa trial.
hope it works.
jen

betterhealth.vic.gov.au/bhcv … enDocument

Yeah, I try to keep up with my primary doc on all the “what do I need to check” ideas, but I forgot about that. Should probably look at insurance & see if I can get a yearly exam.

— Begin quote from "KarenS"

Hi :stuck_out_tongue: I am new to this site, but not new, unfortunately, to migraines. I have had those for about 10 years. I also started getting vertigo spins 5 yrs ago. I now have ototoxicity and bilateral vestabular loss as of the fall of 2006. The good news is that I started taking Topamax for my migraines before my ototoxicity was diagnosed and it really helped my headaches. It did not touch the vertigo spins, but I continue to take it for the benefit I get from my headache relief. My question to anyone who has had experience using it for over a year is, has anyone had a growing concern with their eyes? To be specific red and dry eyes. Mine have been progressively getting worse every year. I wear contacts and they are getting more and more uncomfortable. The redness and irritation has become a weekly nuisance.

Thanks,

Karen

— End quote

I was just to the eye doctor. After almost a year on Topamax my pressures have actually fallen, but my eyes are really dry. He insisted that i use drops at least twice a day lest i cause my eyes damage. My eyes actually burned when he put the drops into my eyes. that was about ten days ago. I’ve been religious about using the drops - i did a lot of research and hit on Soothe XP by Bausch and Lomb - and my eyes feel like new today. He said you’ll know when you’re getting into trouble when you start waking up in the morning with a lot of crud in your eyes. If you need relief fast, go for one of the eye gels that you put in at night and clean out in the morning.

Good luck,

Julie

I guess I noticed dry eyes…it was dry everything. More dry mouth…

Tooth decay from dry mouth. 5 cavities so far. I was on it about 4-5 months.

Hair loss (I still have thin hair in front, it sucks, I am female). It comes out in handfuls. At least with chemo it grows back.

Talking like a robot.

Strange rages.

Forgetting stuff. Like “who wrote this note? what is it about?” (I did, five minutes ago). Looking at people you have known for 45 years and forgetting their names. Just call everybody honey.

The whole combination is why I went off.

Thank you everyone for your help. As I mentioned I have ototoxicity so I have to be careful not to use anything that contains any preservatives, but I will look into the Soothe XP. I have been using the eye drops (Thera Tears) throughout the day. I have reached the point where I am getting the crusting in the morning some days so I know I am really in trouble. The redness has progressed to once every 10 days or so now. I have to try something. Again, thank you for all of your help!

Karen

Hi Joy:

Thanks for answering my posting about Topamax. How long have you been using Topamax? I started using it three years ago. It has stopped my migraines completely. Nothing else even touched them, and believe me, I tried everything imaginable. I did have luck with a beta blocker but I was like a zombie and could not function so I had to discontinue that. It did not help my vertigo for the first two years, but that has also improved immensely as of this year, too. Now if I could only get rid of these red and dry eyes.

My neurologist did say that the Topamax is the reason why I have such dry eyes, and yes, I do have a problem with dry sinus passageways also in the winter.

Anyway, if you or anyone else in the forum have recently started taking Topamax, I thought I would let you know that despite the dryness it is a wonderful medicine. It has really helped my wicked migraines.

Thanks again,

Karen

Hi Karen,

What dose of Topamax are you on? Just curious to know what tends to work for people.

Thanks … Scott 8)

Hi Scott:

I take 100 mg per day (50 in the morning and 50 in the evening). I have tried cutting down the dosage just stlightly, but evertime I have I end up with a headache (not what we know as a migraine, but an annoying one) the next day. So, I apparently need to stick with that dosage.

Karen